New York, 2014Damaging Winds in New York, May 9, 2014
May 9, 2014 · NWS BUF · 4 events in 4 counties and zones
Thunderstorms accompanied the passage of a cold front across the Niagara Frontier. Isolated thunderstorms became severe with winds downing trees and power lines in Lewiston and Cowlesville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms accompanied the passage of a cold front across the Niagara Frontier. Isolated thunderstorms became severe with winds downing trees and power lines in Lewiston and Cowlesville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 9, 2:47 PM EST, 56 minutes earlier.
Area forecast discussion, May 9, 2:47 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT FRI MAY 9 2014
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. A WEAK RIDGE OF HIGH
PRESSURE WILL BUILD ACROSS THE REGION FOR THE WEEKEND... BRINGING FAIR
WEATHER AND SEASONABLE TEMPERATURES FOR THE LATTER HALF OF THE
WEEKEND.
&&
.NEAR TERM /THROUGH SATURDAY/...
PRECIPITATION DEVELOPING OVER OHIO THIS AFTERNOON WILL CONTINUE
TO MOVE NORTHEAST. THE APPROACHING COLD FRONT WILL BRING THE INCREASING
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT.
BUFKIT PROFILES SHOW AN APPROACHING LLJ WITH WINDS OF 45-50KTS
AROUND 2KFT AND WET BULB ZERO HGTS AROUND 10KFT SO GUSTY WINDS AND
SOME SMALL HAIL WILL BE POSSIBLE WITH THE TSTMS. THE COLD FRONT
WILL SLOWLY CROSS THE REGION OVERNIGHT SUCH THAT SHOWERS/TSTMS
WILL STILL BE LINGERING SATURDAY MORNING...CLEARING FROM THE
NORTHWEST TO SOUTHEAST.
TEMPERATURE-WISE...PRE-FRONTAL WARM READINGS WILL CONTINUE ACROSS
THE REGION OVERNIGHT...FALLING ONLY TO WITHIN A FEW DEGREES OF 60
LATE TONIGHT. HIGHS SATURDAY WILL RANGE FROM THE MID 60S TO LOW 70S.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
LARGE SCALE SUBSIDENCE/DRYING WILL SUPPORT A DRIER/COOLER AIRMASS
SATURDAY NIGHT...AS A WEAK AREA OF HIGH PRESSURE BUILDS IN BEHIND
THE EARLY SATURDAY FRONTAL BOUNDARY PASSAGE. THE WEAK HIGH WILL
REMAIN IN CONTROL FOR SUNDAY PROVIDING A DRY DAY WITH MORE SUNSHINE
LIKELY EARLIER IN THE DAY...WITH INCREASING CLOUDINESS DURING THE
AFTERNOON. TEMPERATURES LOOK SEASONABLE WITH MOST HIGHS IN THE UPPER
60S TO LOWER 70S.
A STRENGTHENING SOUTHWEST FLOW IN ADVANCE OF LONGWAVE TROUGH
AMPLIFICATION INTO THE WESTERN CONUS SUNDAY NIGHT AND MONDAY WILL
ALLOW GULF MOISTURE TO ADVECT NORTH INTO THE GREAT LAKES REGION
DURING THIS TIME. LOW LEVEL THETA-E GRADIENT/WARM FRONT IN ADVANCE
OF THIS SYSTEM ON THE LOW LEVEL JET NOSE MAY BRING SOME MAINLY
ELEVATED CONVECTION TO THE AREA FROM SOUTHWEST TO NORTHEAST SUNDAY
NIGHT THROUGH MONDAY...WITH PRECIPITATION PROBABILITIES LIMITED TO
THE SCATTERED RANGE GIVEN THE ABSENCE OF ANY WELL-DEFINED MID/UPPER
LEVEL FORCING.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
WELL DEFINED WARM FRONT LOOKS TO BE THROUGH MUCH OF THE AREA AT THE
START OF THE PERIOD. SOME MODEL DIFFERENCES IN THE TUESDAY AND
WEDNESDAY TIME FRAME WITH RESPECT TO THE MOVEMENT OF THE AMPLIFYING
UPSTREAM LONG WAVE TROUGH. GIVEN THE STRENGTH OF THE EASTERN CONUS
RIDGE...MORE WEIGHT WAS GIVEN TO THE SLOWER ECMWF AND CANADIAN
SOLUTIONS. THIS WOULD PLACE THE AREA WITHIN THE WARM SECTOR AIR MASS
THROUGH WEDNESDAY. ANY REAL FORCING LOOKS TO BE LACKING OTHER THAN
DAYTIME INSTABILITY WITHIN THE REMAINING MOIST AIRMASS WHICH WILL BE
IN PLACE...GIVING THE THREAT FOR MAINLY SCATTERED DIURNALLY DRIVEN
CONVECTION.
DESPITE THE MODEL TIMING DIFFERENCES...THE ENTIRE MEDIUM RANGE MODEL
SUITE INDICATE THE DEVELOPMENT OF A CLOSED LOW BY THE TIME THE UPPER
TROUGH ADVANCES INTO THE GREAT LAKES REGION BY MID TO LATE WEEK. THE
EXPECTATION FOR SOME PHASING OF SHORT WAVE ENERGY DROPPING DOWN FROM
CENTRAL CANADA WILL ADVECT RATHER COLD AIR FOR MID MAY ON THE BACK
SIDE OF THIS SYSTEM...WHICH SHOULD REACH WESTERN NEW YORK BY THE END
OF THE LONG TERM PERIOD.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE LATE AFTERNOON
HOURS. SHOWERS AND TSTMS DEVELOPING AHEAD OF AN APPROACHING COLD
FRONT WILL SPREAD FROM WEST TO EAST ACROSS THE REGION TONIGHT. VFR
CONDS WILL DETERIORATE TO MVFR AS THE COLD FRONT BEGINS TO CROSS
THE REGION TONIGHT. SCT SHWRS/TSTMS WILL LINGER SATURDAY MORNING
WITH SLOW CLEARING FROM THE NORTHWEST AND CONDS IMPROVING TO VFR
DURING THE AFTERNOON...SOUTHERN TIER AND NORTH COUNTRY BEING THE
SLOWEST TO CLEAR.
OUTLOOK...
SATURDAY NIGHT AND SUNDAY...VFR.
MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW SHOWERS
AND THUNDERSTORMS.
WEDNESDAY...MVFR WITH SCT SHWRS/TSTMS.
&&
.MARINE...
AN APPROACHING COLD FRONT WILL BRING A MODEST INCREASE IN WINDS
ON OVERNIGHT/SATURDAY...FOLLOWED BY GENERALLY LIGHT WINDS ON
SUNDAY. SHOWERS/THUNDERSTORMS PRECEDING/ALONG THE FRONT COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, May 9, 3:34 AM EST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
434 AM EDT FRI MAY 9 2014
NYZ001>008-010>014-019>021-085-100845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
434 AM EDT FRI MAY 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-100845-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
434 AM EDT FRI MAY 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Thunderstorm Wind, Niagara
- When
- May 9, 3:43 PM EST
- Where
- Niagara County, 0.84 mi NE of Sanborn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.139, -78.889
Law enforcement reported trees down on Buffalo Street.
Thunderstorm Wind, Erie
- When
- May 9, 4:06 PM EST
- Where
- Erie County, 0.31 mi ENE of Scranton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 42.731, -78.814
Thunderstorm winds downed wires on Clark Street.
Thunderstorm Wind, Wyoming
- When
- May 9, 4:27 PM EST
- Where
- Wyoming County, 1.24 mi ENE of Cowlesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 42.840, -78.459
Thunderstorms winds downed powerlines in Cowlesville.
Thunderstorm Wind, Orleans
- When
- May 9, 4:36 PM EST
- Where
- Orleans County, 0.67 mi NNE of Shelby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 43.188, -78.393
County officials reported power lines downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, May 9, 2014$60 million · 1.5 in hail · 9 events
- Lightning Strike in Texas, May 9, 20141 death · 1 event
- Hail and Damaging Winds in Missouri, May 9, 2014$540,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Texas, May 9, 2014$125,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Louisiana, May 9, 2014$100,000 · 1.75 in hail · 6 events
- Damaging Winds in Texas, May 9, 2014$18,000 · 52 kt wind · 14 events
- Damaging Winds in Michigan, May 9, 2014$19,000 · 56 kt wind · 7 events
- Rip Current in Florida, May 9, 20142 injured · 1 event
- Flash Flood and Hail in Texas, May 9, 20141.5 in hail · 10 events
- Hail in Texas, May 9, 20141.25 in hail · 8 events
- Hail and Damaging Winds in Indiana, May 9, 20141 in hail · 7 events
- Hail and Damaging Wind in Missouri, May 9, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522212, 522213, 522214, 522215.